clopen.solutions
OP-00820 Solution claimed

Singular-set dimension of polyhedral partial-transport free boundaries

Submit a result

Let $n \ge 3$, and let $\Omega, \Omega^* \subset \mathbb{R}^n$ be bounded domains strictly separated by a hyperplane, where $\Omega^*$, possibly nonconvex, has boundary made of finitely many flat polygonal facets. Fix $0 < m < \min(|\Omega|, |\Omega^*|)$, and minimize $\int |x - y|^2 \, d\gamma$ over nonnegative measures $\gamma$ of mass $m$ whose marginals are bounded by $\mathbf{1}_\Omega \, dx$ and $\mathbf{1}_{\Omega^*} \, dy$. Let $U \subset \Omega$ be the open active source region of the optimal plan and $\mathcal{F} = \partial U \cap \Omega$ its free boundary. Caffarelli and McCann showed that when the supports are separated by a hyperplane, the transported part of the source is separated from the rest by a semiconcave Lipschitz graph over the hyperplane, which is a $C^{1,\alpha}_{\mathrm{loc}}$ hypersurface when the domains are strictly convex. For a nonconvex polygonal target in the plane, Chen, Li and Liu proved that the free boundary is smooth away from finitely many singular points.

Problem. Must $\mathcal{F}$ be locally a smooth embedded hypersurface outside a relatively closed set of Hausdorff dimension at most $n - 2$?

Source: Chen, Li and Liu (2026), Conjecture 5.2, in arXiv:2311.15655v4. Stated for n ≥ 3 and strictly separated domains by AIM — Open Applied Problems.

Imported from github.com/MColbrook/AIM.

Classification

Primary
AP — Analysis of PDEs
Secondary
OC
Keywords
AIM Open Applied Problems, free boundaries, Monge–Ampère obstacle problems, optimal partial transport

References

@misc{chen2026polygonal,
  author        = {Chen, Shibing and Li, Yuanyuan and Liu, Jiakun},
  title         = {Optimal (partial) transport to non-convex polygonal domains},
  year          = {2026},
  eprint        = {2311.15655v4},
  archivePrefix = {arXiv},
  note          = {Version 4, 17 May 2026; Conjecture 5.2},
}
@article{caffarelli2010,
  author  = {Caffarelli, Luis A. and McCann, Robert J.},
  title   = {Free boundaries in optimal transport and {M}onge--{A}mp{\`e}re obstacle problems},
  journal = {Ann. of Math. (2)},
  volume  = {171},
  number  = {2},
  year    = {2010},
  pages   = {673--730},
  doi     = {10.4007/annals.2010.171.673},
}
@misc{aim-polyhedral-partial-transport-free-boundary,
  author       = {Brunton, Steve and Colbrook, Matthew J. and de Hoop, Maarten V. and Stepaniants, George and Townsend, Alex and Ward, Rachel},
  title        = {{Singular-set dimension of polyhedral partial-transport free boundaries}},
  howpublished = {AIM --- Open Applied Problems, GitHub repository},
  year         = {2026},
  url          = {https://github.com/MColbrook/AIM/blob/24edaadc6bb272737d8da0745c662c992db07b22/problems/393-polyhedral-partial-transport-free-boundary.md},
  note         = {Entry 393 at commit 24edaad, 2026-10-15},
}

Resolution claims

Shibing Chen; Qi-Rui Li; Yuanyuan Li; Jiakun Liu; Xiaotian Wu

We study optimal transport with a non-convex polyhedral target in $\mathbb{R}^n$. The closure of the singular set is locally a smooth hypersurface outside a relatively closed set of Hausdorff dimension at most $n-2$. For partial transport between domains separated by a hyperplane, the source free boundary has the same regularity.

Full resolution · not verified · fidelity not established · posted on arXiv 13 Oct 2026

Status history

WhenChangeByReason
2026-10-18 Needs verification → Solution claimed — Recorded here: arXiv:2610.18756v1.

Citing this problem

This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.

OP-00820, "Singular-set dimension of polyhedral partial-transport free boundaries", clopen.solutions.